Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 247, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2002, 4:51 PM CDT for Oregon County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 2, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Oregon County, MO
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2081 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
287 WUUS53 KSGF 022151 SVRSGF MOC149-022230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 450 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OREGON COUNTY IN MISSOURI * UNTIL 530 PM CDT * AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ALTON...OR 19 MILES NORTH OF MAMMOTH SPRING...AND MOVING WEST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... OREGON COUNTY. THE TOWNS OF THOMASVILLE AND ROVER ARE ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3666 9134 3687 9141 3683 9165 3663 9168 CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:05 PM CDT, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 2, 3:05 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 305 PM CDT FRI AUG 2 2002 IMMEDIATE CONCERNS ARE WITH HEAT INDICES AROUND JOPLIN...AND ISOLATED STRONG TO SEVERE STORMS ALONG AND SOUTH OF STALLING FRONT FROM ROLLA TO JOPLIN. UNUSUALLY HIGH DEWPOINTS HAVE SEEPED INTO EXTREME SOUTHWEST MO AND SOUTHEAST KANSAS...AND WITH TEMPS IN THE LOWER TO MIDDLE 90S MADE HEAT INDEXES AROUND 110. SO HAVE ISSUED A HEAT ADVISORY FOR THE REST OF THE AFTERNOON AROUND JOPLIN AND PITTSBURG KANSAS. LATEST LAPS DATA SHOWS CAPES OVER 4000 J/KG SOUTH OF BOUNDARY WITH LIS AROUND -8. SO LOTS OF INSTABILITY...BUT ONLY WEAK WINDS ALOFT...HAVE LED TO NEARLY STATIONARY STORMS. A FEW HAVE PULSED UP HIGH ENOUGH TO WARRANT WARNINGS...WITH MID LEVEL LRMS OVER 60 DBZ. EXPECT TO LOSE MOST STORMS AFTER SUNSET...WITH FRONT STILL EXPECTED TO WASH OUT TONIGHT. WILL CONTINUE WITH DRY FORECAST THROUGH THE END OF NEXT WEEK AS UPPER HIGH CONTINUES TO BECOME MORE PROMINENT OVER THE REGION. TEMPS/DEWPOINTS WILL GET CLOSE TO HEAT ADVISORY CRITERIA...BUT AT THIS TIME IT LOOKS LIKE DEWPOINT TEMPS WILL DROP INTO THE 60S WITH AFTERNOON HEATING/MIXING. WILL ALSO NEED TO WATCH FOR DISTURBANCES COMING AROUND SOUTH SIDE OF UPPER HIGH EARLY NEXT WEEK. HAVE SILENT 20S IN FOR TUESDAY AND WEDNESDAY...BUT WILL HOLD OFF ON MENTIONING PRECIP FOR NOW. BACKED OF A FEW DEGREES ON TEMPERATURES FOR THE MIDDLE OF NEXT WEEK AS POSSIBLE BACK DOOR FRONT SLIDES INTO CENTRAL MO. ISC GRIDS ARE OUT. FCSTID = 17/TERRY .SGF... MO...HEAT ADVISORY THROUGH 7 PM FOR ZONES MOZ077...MOZ088>089...MOZ093>094...MOZ101>102. KS...HEAT ADVISORY THROUGH 7 PM FOR ZONES KSZ097...KSZ101.
In the hours before
Special weather statement, Aug 2, 1:00 PM CDT, 3 hours 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT FRI AUG 2 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... ISOLATED SEVERE THUNDERSTORMS WITH UP TO 1 INCH HAIL AND WIND GUSTS TO 60 MPH. HEAT INDEX 100 TO 105. * AREAS AFFECTED AND TIMING... ISOLATED STORMS COULD DEVELOP ANYWHERE ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS BETWEEN 2 PM AND 7 PM. * SPOTTER ACTIVATION OUTLOOK... ACTIVATION IS NOT EXPECTED...DUE TO THE ISOLATED NATURE OF THE STORMS. * DISCUSSION... A WEAK FRONT WILL PUSH INTO SOUTHERN MISSOURI. SUFFICIENT MOISTURE AND INSTABILITY WILL BE IN PLACE TO SUPPORT ISOLATED THUNDERSTORMS. WEAK WINDS ALOFT AND THE LACK OF UPPER LEVEL DYNAMICS WILL LIMIT THE POTENTIAL FOR SEVERE THUNDERSTORM DEVELOPMENT. * EXTENDED OUTLOOK THROUGH FRIDAY... AN EXTENDED PERIOD OF HOT AND HUMID WEATHER CAN BE EXPECTED OVER THE WEEKEND INTO NEXT WEEK. HIGH TEMPERATURES WILL BE IN THE MID TO UPPER 90S WITH HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES. TERRY THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
Local storm report, Aug 2, 1:14 PM CDT, 3 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
114 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0111 PM HOUSTON MO .75 INCH HAIL
08/02/02 TEXAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 3:53 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
353 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM FAIR GROVE MO WIND DAMAGE
08/02/02 GREENE REPORTED BY LAW
ENFORCEMENT
OFFICIAL. LIMBS DOWN.
0245 PM FAIR GROVE MO .75 INCH HAIL
08/02/02 GREENE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 2, 4:22 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
422 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 3 S NEOSHO MO .75 INCH HAIL
08/02/02 NEWTON REPORTED BY PUBLIC.Local storm report, Aug 2, 4:43 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
443 PM CDT FRI AUG 02 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0429 PM FORSYTH MO 1 INCH HAIL
08/02/02 TANEY REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:59 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 46 min |
| Aug 2, 2:00 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 45 min |
| Aug 2, 2:04 PM CDT | Severe Thunderstorm Warning | SGF | Ozark | 41 min |
| Aug 2, 4:07 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 38 min |
| Aug 2, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 41 min |
| Aug 2, 4:57 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 48 min |
| Aug 2, 5:21 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 39 min |
| Aug 2, 5:31 PM CDT | Severe Thunderstorm Warning | SGF | Dent | 44 min |
| Aug 2, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Phelps, Pulaski | 33 min |
| Aug 2, 5:50 PM CDT | Flash Flood Warning | SGF | Barry | 3 hr |
| Aug 2, 5:51 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 39 min |
| Aug 2, 6:34 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 41 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.